Tamoxifen Prevents Breast Cancer in Some
Helps Women at High Risk for Hormone-Dependent Breast Cancer
WebMD News Archive
Jan. 14, 2003 -- High-risk women can dramatically reduce their chances of developing a certain type of breast cancer by taking the drug tamoxifen, but treatment does not appear to benefit women at low risk for the disease, according to new findings from an Italian prevention trial.
Tamoxifen reduced the risks for women with specific high-risk factors of developing the type of breast cancer that is estrogen-dependent (ER+). It was associated with an 82% reduction in risk. The study is published in the Jan. 15 Journal of the National Cancer Institute.
In the Italian study, women were considered to be at high risk for ER+ breast cancer if they had at least one functioning ovary, began menstruating at age 13 or younger, had not given birth before age 24, and were 5 feet 3 inches tall or taller. Study participants with all these characteristics who took tamoxifen had half the rate of developing breast cancer over a seven-year period as those who took placebo pills. Women who took hormone replacement therapy prior to and during the study period and had an increased risk for developing breast cancer significantly lowered their risks of developing breast cancer on tamoxifen therapy. They also found that tamoxifen had no effect on women who weren't at high risk.
Two other major studies -- one from Britain and the other from the U.S. -- have also shown tamoxifen to protect high-risk women against breast cancer.
"There is no inconsistency in the data about tamoxifen," says breast cancer prevention expert Victor G. Vogel, MD, who wrote an editorial assessing the Italian trial. "We now have three studies showing that this drug confers substantial reduction in risk for this subset of women. But tamoxifen isn't for everybody, and we need to work on ways to identify the women that are most likely to benefit."
Tamoxifen is most widely used to prevent disease recurrence in women who have had breast cancer. But its use is associated with the formation of blood clots and cataracts, and long-term use has been linked to an increased risk of uterine cancer.